Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 283, NWS Goodland, KS

August 31, 2000Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 31, 2000, 8:18 PM CDT for Logan County, Kansas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 31, 2000, 8:18 PM CDT (01:18 UTC)
Expired
Aug 31, 2000, 8:45 PM CDT
In force
27 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Logan County, KS

The radar

The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 8:24 PM CDTHail 2.5Winona, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 697 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
697 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
2935 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 010119
SVRGLD
KSC109-010145-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
818 PM CDT THU AUG 31 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LOGAN COUNTY IN WEST CENTRAL KANSAS

* UNTIL 845 PM CDT

* AT 714 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES WEST OF WINONA...OR ABOUT 16 MILES
  NORTHEAST OF SHARON SPRINGS...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINONA AT 835 PM CDT

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERYd HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$

SVEN

LAT...LON 3913 10148 3895 10148 3908 10109 3913 10113

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:40 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 31, 6:40 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT THU AUG 31 2000

WILL BE UPDATING ZONES TO INCREASE POPS/AREAL COVERAGE TO THE 60 TO
70 PERCENT RANGE IN THE SOUTH AND TO 40 PERCENT ELSEWHERE.  BASED
ON LOCATION OF BOUNDARIES AND THE WAY THE 18Z ETA IS HANDLING THE
SCENARIO SO FAR...WILL LEAN TO ITS SOLUTION BASED ON SOURCES AND
ELEVATION OF LIFTING MECHANISMS AND THE AMOUNT OF MOISTURE
AVAILABLE TO THE STORMS.

HAVE ALREADY HAD NICKEL SIZE HAIL IN STORM IN CHEYENNE COUNTY
COLORADO...AND 65 TO 70 DBZ REFLECTIVITIES AT 32 KFT WERE NOTED AFTER
THAT REPORT.

STORMS ARE RELATIVELY SLOW MOVING...SO WILL INCLUDE HEAVY PRECIP
MENTION AS WELL.

QUESTION FOR THE REST OF THE NIGHT IS HOW FAR NORTH THE CONVECTION
WILL SPREAD.  IT IS POSSIBLE THAT ALL OF THE CWFA NEEDS 60 TO 70
POPS.

.GLD...NONE.

ENTWISTLE

In the hours before

Local storm report, Aug 31, 6:31 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT THU AUG 31 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    10 SE CHEYENNE WELLS      CO   .88 INCH HAIL
08/31/00   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Aug 31, 7:12 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
612 PM MDT THU AUG 31 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    7 ESE ARAPAHOE            CO   1.75 INCH HAIL
08/31/00   CHEYENNE

0548 PM    ARAPAHOE                  CO   .75 INCH HAIL
08/31/00   CHEYENNE

N
Local storm report, Aug 31, 7:19 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT THU AUG 31 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    3 SW WESKAN               KS   1 INCH HAIL
08/31/00   WALLACE                        REPORTED BY PUBLIC.

N
Local storm report, Aug 31, 7:27 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
627 PM MDT THU AUG 31 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    7 WNW SHARON SPGS         KS   .75 INCH HAIL
08/31/00   WALLACE                        REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Aug 31, 8:06 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
706 PM MDT THU AUG 31 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    4 N SHARON SPGS           KS   .75 INCH HAIL
08/31/00   WALLACE                        REPORTED BY PUBLIC.

N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:48 PM CDTSevere Thunderstorm WarningGLDWallace42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.